Alert archive / Vermont / Flash Flood Warnings in 1998
Flash Flood Warning 2, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jan 8, 1998, 8:35 AM EST for Franklin County, Vermont. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 1998, 8:35 AM EST (13:35 UTC)
- Expired
- Jan 8, 1998, 8:30 PM EST
- In force
- 12 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Franklin County, VT
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 1.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 383 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 081336 FFWBTV VTC011-090130- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 835 AM EST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 830 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST VERMONT ...FRANKLIN COUNTY AT 820 AM FLOODING WAS REPORTED ALONG THE PIKE RIVER IN EAST BERKSHIRE. OVER AN INCH OF RAIN HAS FALLEN AND MORE HEAVY RAIN IS EXPECTED TODAY. ALL RIVERS AND STREAMS WILL CONTINUE TO RISE AND OTHERS WILL OVERFLOW THEIR BANKS THROUGH TONIGHT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TOx CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 2:15 AM EST, 6 hours 20 minutes earlier.
Area forecast discussion, Jan 8, 2:15 AM EST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 215 AM EST THU JAN 8 1998 SVR ICE STORM CONT ACRS NRN VLYS. WORST OF QPF WL OCCUR BTWN NOW AND ABT 15Z PER RUC2 WITH AN ADDITL 1+ AS INTNS H8 THTE ADVCTN AND CNVGG MVS NWD ACRS RGN. RPTS OF TREES DOWN/POWER OUTAGES IN CHMPLN VLY AND SITN WL ONLY GET WORSE. TMPS BLO FRZG IN N VLYS AND ALG CNDN BDR SHD CHG LTL TDA. DURG HVIER BURSTS OF PCPN TMPS WL LKLY RISE DUE TO VRY WRM AIR ALF...BUT SHD COOL DURG LGTR PCPN. ETA HINTS AT WK SCNDRY SOUTH OF RGN WHICH WL KEEP LL NLY WND AND COLD AIR IN VLYS. ETA SNDGS DEPICT SHLW COLD AIR WELL AND KEEP LWST 2K FT BLO FRZG AT BTV/EFK/SLK TDA...COLD AIR DEEPER AT MSS ARND 3K FT AND SUPPORTS SOME IP. COLD AIR MORE SHLW AT MPV...ABT 1K FT AND IT SHWS WRMG TDA. RUT/VSF PROFILES SHW GOOD LL WRMG THRUT TDA AND INDCT MAINLY RA...ALTHO CANT RULE OUT POCKETS OF FZRA IN DEEPEST VLYS. WORSE OF ICING TDA WL BE IN N VLYS AND NR CNDN BDR WITH MAINLY FZRA TDA...WHILE HIR TRRN ABV 1000-1500 FT WL LKLY SEE MSTLY RA. IN S VT RPTS OF SOME ICING IN RUT/WNDSR CNTY BUT XPCT TMPS TO RISE ABV FRZG IN TROUBLE SPOTS TDA BASED ON SNDGS. CONT WSW INTO TNGT ACRS N ZNS...BUT ALSO MNTN RA IN HIR TRRN. CAN KEEP WWA FOR S VT IN PLC FOR ERLY MRNG BUT IT WL LKLY BE DROPPED WITH LT MRNG UPDT. NXT SERIOUS CONCERN IS FLOODING. 1+ PSBL BTWN NOW AND 15Z AND PERSISTENT THTE ADVCTN AND PW/S IN EXCESS OF 1 WL KEEP STEADY RA INTO TNGT...PSBLY TAPERING OFF LTR TNGT AS BEST ADVCTN LIFTS NWD. GAGED RIVERS ARE RUNNG HI BUT ALL BLO BANKFULL AND FAIRLY STEADY OR SLOWLY RISG. COLD TMPS AND MIN SNWMELT CONTRIBUTING TO SLOW RUNOFF...BUT EVENTUALLY WE WL LKLY SEE SGFNT RISES AND WDSPRD FLOODG...PSBLY LTR TDA/TNGT. REPORT OF SOME FLOODING ALG TRIBUTARY OF AUSABLE IN TOWN OF N ELBA IN ESSEX CNTY...PRBLY RSLT OF MINOR ICE JAM BUT NOTHING SGFNT SO FAR. OCCLN APCHS RGN LT FRI...TMPS RISG IN N VLYS AFT OCCLN PSG. NGM CRANKING OUT SGFNT CNVCTV PCPN FRI WITH LI/S -8...BUT DONT BUY IT. LGTR ETA QPF PREFERRED. BASED ON ETA SNDGS PTYPE SHD BE MSTLY RA EVERYWHERE XCP ST LAW VLY WHERE FZRA STILL LKLY IF ETA IS CORRECT. KJC
In the hours before
Special weather statement, Jan 8, 4:03 AM EST, 4 hours 32 minutes before
NYZ026>031-034-035-VTZ001>012-081605- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 403 AM EST THU JAN 8 1998 ...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT FOR NORTHERN NEW YORK AND NORTHERN VERMONT THROUGH TONIGHT... ...A WINTER WEATHER ADVISORY FOR ICING IS IN EFFECT FOR SOUTHERN VERMONT THIS MORNING... SEVERE ICING CONTINUES ACROSS THE ST. LAWRENCE AND CHAMPLAIN VALLEYS. A STATE OF EMERGENCY HAS BEEN DECLARED FOR CLINTON COUNTY NEW YORK WHERE NUMEROUS TREES AND POWER LINES ARE DOWN AND SECONDARY ROADS ARE IMPASSABLE. A BAD SITUATION WILL GET WORSE THROUGH THE MORNING AS OCCASIONAL HEAVY RAIN CONTINUES WITH SUB-FREEZING TEMPERATURES. ICING WILL BE MOST SEVERE IN THE ST. LAWRENCE AND CHAMPLAIN VALLEYS WHERE ONE HALF TO ONE INCH OF ADDITIONAL ICE ACCUMULATION IS LIKELY TODAY. MORE TREES AND POWER LINES WILL COME DOWN DUE TO THE WEIGHT OF THE ICE...AND POWER OUTAGES WILL BECOME MORE WIDESPREAD. ELSEWHERE IN THE WARNING AREA...ICING WILL BE MOST SIGNIFICANT IN THE MOUNTAIN VALLEYS WHERE COLDER AIR IS TRAPPED. ACROSS THE HIGHER TERRAIN...MILDER TEMPERATURES WILL KEEP THE PRECIPITATION MAINLY RAIN TODAY. IN SOUTHERN VERMONT...MAINLY RAIN IS EXPECTED TODAY BUT AREAS OF FREEZING RAIN IS LIKELY EARLY THIS MORNING IN SOME OF THE DEEPER VALLEYS. THIS IS A VERY DANGEROUS SITUATION. HEAVY ACCUMULATIONS OF ICE WILL MAKE FOR TREACHEROUS TRAVEL IN THE WARNING AREA. TRAVEL SHOULD BE AVOIDED IF POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR FURTHER UPDATES ON THIS DANGEROUS ICE STORM. CADIMA &
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 5:03 AM EST | Flash Flood Warning | BTV | Washington | 5 hr |
| Jan 8, 11:27 AM EST | Flash Flood Warning | BTV | Addison, Chittenden, Lamoille, Washington | 12 hr |
| Jan 8, 11:27 AM EST | Flash Flood Warning | BTV | Caledonia, Orange, Windsor | 12 hr |
| Jan 8, 11:27 AM EST | Flash Flood Warning | BTV | Rutland | 12 hr |
| Jan 8, 11:27 AM EST | Flash Flood Warning | BTV | Essex, Orleans | 12 hr |
Nearby
Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.